Alert archive / Indiana / Flash Flood Watches in 2017
Flash Flood Watch 5, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood watch at Jun 22, 2017, 2:31 PM EDT for 18 counties in Indiana. It took effect at Jun 23, 2017, 8:00 AM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2017, 2:31 PM EDT (18:31 UTC)
- In effect from
- Jun 23, 2017, 8:00 AM EDT
- Expired
- Jun 23, 2017, 6:48 PM EDT
- In force
- 11 hr
- Issued by
- NWS Indianapolis, IN
- Flood severity
- None
Counties Bartholomew County, IN, Brown County, IN, Clay County, IN, Daviess County, IN, Decatur County, IN, Greene County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN, Morgan County, IN, Owen County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN
The radar
The Indianapolis radar (KIND), 64 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -406 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
680 WGUS63 KIND 221831 FFAIND URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Indianapolis IN 231 PM EDT Thu Jun 22 2017 ...FLash Flood Watch for Southern Central Indiana on Friday... .A tropical low pressure system will push through the Ohio Valley late tonight and on Friday. Heavy Rains may accompany this system...which could result in flooding. One to two inches of rain is expected on Friday with locally higher amounts. INZ052>057-060>065-067>072-230245- /O.NEW.KIND.FF.A.0005.170623T1200Z-170624T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 231 PM EDT Thu Jun 22 2017 ...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... The National Weather Service in Indianapolis has issued a * Flash Flood Watch for portions of central Indiana, south central Indiana, southeast Indiana, southwest Indiana, and west central Indiana, including the following areas, in central Indiana, Bartholomew, Decatur, Johnson, Morgan, Rush, and Shelby. In south central Indiana, Brown, Jackson, Lawrence, and Monroe. In southeast Indiana, Jennings. In southwest Indiana, Daviess, Greene, Knox, Martin, and Sullivan. In west central Indiana, Clay and Owen. * From Friday morning through Friday evening * 1 to 2 inches of rain is expected with locally higher amounts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ PUMA
5 follow-up statements
642 WGUS63 KIND 230133 FFAIND Flood Watch National Weather Service Indianapolis IN 933 PM EDT Thu Jun 22 2017 ...FLash Flood Watch for Southern Central Indiana on Friday... .A tropical low pressure system will push through the Ohio Valley late tonight and on Friday. Heavy Rains may accompany this system...which could result in flooding. One to two inches of rain is expected on Friday with locally higher amounts. INZ052>057-060>065-067>072-231000- /O.CON.KIND.FF.A.0005.170623T1200Z-170624T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 933 PM EDT Thu Jun 22 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... The Flash Flood Watch continues for * Portions of central Indiana, south central Indiana, southeast Indiana, southwest Indiana, and west central Indiana, including the following areas, in central Indiana, Bartholomew, Decatur, Johnson, Morgan, Rush, and Shelby. In south central Indiana, Brown, Jackson, Lawrence, and Monroe. In southeast Indiana, Jennings. In southwest Indiana, Daviess, Greene, Knox, Martin, and Sullivan. In west central Indiana, Clay and Owen. * From 8 AM EDT Friday through Friday evening * 1 to 2 inches of rain is expected with locally higher amounts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
655 WGUS63 KIND 230753 FFAIND Flood Watch National Weather Service Indianapolis IN 353 AM EDT Fri Jun 23 2017 ...FLash Flood Watch for Southern Central Indiana on Friday... .A tropical low pressure system will push through the Ohio Valley today. Heavy rains with this system could cause flooding. One to two inches of rain is expected with locally higher amounts. INZ052>057-060>065-067>072-231600- /O.CON.KIND.FF.A.0005.170623T1200Z-170624T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 353 AM EDT Fri Jun 23 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of central Indiana, south central Indiana, southeast Indiana, southwest Indiana, and west central Indiana, including the following areas, in central Indiana, Bartholomew, Decatur, Johnson, Morgan, Rush, and Shelby. In south central Indiana, Brown, Jackson, Lawrence, and Monroe. In southeast Indiana, Jennings. In southwest Indiana, Daviess, Greene, Knox, Martin, and Sullivan. In west central Indiana, Clay and Owen. * From 8 AM EDT this morning through this evening * 1 to 2 inches of rain is expected with locally higher amounts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
676 WGUS63 KIND 231333 FFAIND Flood Watch National Weather Service Indianapolis IN 933 AM EDT Fri Jun 23 2017 ...FLash Flood Watch for Southern Central Indiana on Friday... .A tropical low pressure system will push through the Ohio Valley today. Heavy rains with this system could cause flooding. One to two inches of rain is expected with locally higher amounts. INZ052>057-060>065-067>072-232145- /O.CON.KIND.FF.A.0005.000000T0000Z-170624T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 933 AM EDT Fri Jun 23 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... The Flash Flood Watch continues for * Portions of central Indiana, south central Indiana, southeast Indiana, southwest Indiana, and west central Indiana, including the following areas, in central Indiana, Bartholomew, Decatur, Johnson, Morgan, Rush, and Shelby. In south central Indiana, Brown, Jackson, Lawrence, and Monroe. In southeast Indiana, Jennings. In southwest Indiana, Daviess, Greene, Knox, Martin, and Sullivan. In west central Indiana, Clay and Owen. * Until 8 PM EDT this evening * 1 to 2 inches of rain is expected with locally higher amounts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ PUMA
022 WGUS63 KIND 231831 FFAIND Flood Watch National Weather Service Indianapolis IN 231 PM EDT Fri Jun 23 2017 ...FLash Flood Watch for Southern Central Indiana on Friday... .A tropical low pressure system will push through the Ohio Valley today. Heavy rains with this system could cause flooding. One to two inches of rain is expected with locally higher amounts. INZ052>057-060>065-067>072-240000- /O.CON.KIND.FF.A.0005.000000T0000Z-170624T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 231 PM EDT Fri Jun 23 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... The Flash Flood Watch continues for * Portions of central Indiana, south central Indiana, southeast Indiana, southwest Indiana, and west central Indiana, including the following areas, in central Indiana, Bartholomew, Decatur, Johnson, Morgan, Rush, and Shelby. In south central Indiana, Brown, Jackson, Lawrence, and Monroe. In southeast Indiana, Jennings. In southwest Indiana, Daviess, Greene, Knox, Martin, and Sullivan. In west central Indiana, Clay and Owen. * Until 8 PM EDT this evening * 1 to 2 inches of rain is expected with locally higher amounts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ PUMA
457 WGUS63 KIND 232248 FFAIND Flood Watch National Weather Service Indianapolis IN 648 PM EDT Fri Jun 23 2017 INZ052>057-060>065-067>072-240000- /O.CAN.KIND.FF.A.0005.000000T0000Z-170624T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 648 PM EDT Fri Jun 23 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Indiana, south central Indiana, southeast Indiana, southwest Indiana, and west central Indiana has been cancelled. The threat for additional heavy rain has ended across the area. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at Jun 22, 2:12 PM EDT, 19 minutes earlier.
Area forecast discussion, Jun 22, 2:12 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 212 PM EDT Thu Jun 22 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 130 PM EDT Thu Jun 22 2017 High pressure est of Indiana will exit the area tonight. A tropical low pressure system over the lower Mississippi Valley will surge northward tonight...bring rain showers to Central Indiana for late tonight and Friday. Heavy rain will be possible with some of the rain showers as the low moves through the Ohio valley on Friday. As the low departs on Friday night...dry weather is expected to return to Central Indiana for the weekend as cool high pressure settles across the Great Plains. This will result dry weather for the weekend. The large high will remain the dominate weather feature for much of the next work week. This will keep mainly dry weather with below normal temperatures through next week. && .NEAR TERM /Overnight/... Issued at 130 PM EDT Thu Jun 22 2017 Surface analysis early this afternoon shows Low Pressure in place across Louisiana. Warm and moist southerly flow was spilling northward into the Ohio Valley ahead of the low pressure system. GOES16 shows plentiful moisture streaming northward ahead of the low. Meanwhile to the north...a cold front stretched across Western Wisconsin and Iowa to Nebraska...progressing southeastward. These two systems will be on a collision course for the Ohio Valley Tonight and Friday. Forecast soundings and Time Height remains mostly dry this evening across Central Indiana. Models suggest a slow and steady saturation of the column through the evening hours which should just be increasing clouds. However...overnight...stronger lift arrives as seen within the mid levels...particularly across the southern half of Indiana. Lower level Q vectors also indicate good convergence developing late tonight and HRRR suggests precip arriving from the southwest associated with the low. Furthermore as the front arrives in the area front the northwest late tonight...and interacts with the warm and moist air mass across Indiana...precip chances will continue to increase. Forecast soundings by 12Z show deep saturation with very high pwats over 2 inches. Thus summing up will try and keep evening dry across Central Indiana...but trend pops toward 100 overnight...particularly across the south. Pops will be considerably lower farther north as interaction with the tropical air mass will be less at those locations. Given the expected rain and ongoing warm air advection will trend lows toward expected wet bulb temps. && .SHORT TERM /Friday through Sunday/... Issued at 130 PM EDT Thu Jun 22 2017 Ample dynamics will be in place on Friday for rain...some of which could be heavy at times. The GFS suggests the approach of the tropical low...reaching western Kentucky by late afternoon. Warm and moist southerly flow will continue to stream into the Ohio valley on Friday. Models continue to suggest excellent lower level Q vector convergence. Forecast soundings show deep saturation and Time heights also show excellent lift...particularly across the southern half of the state. Forecast soundings also show pwats remaining at or near 2 inches through much of the afternoon. Thus given the dynamics and available moisture will include a FLASH FLOOD WATCH for the southern parts of Central Indiana. Given the expected rain...will trend highs cooler than MAVMOS. GFS and NAm suggests the upper flow keeps a broad yet shallow trough in place aloft on Friday night through Sat least sunday across Indiana and the Great Lakes. This flow aloft will help to quickly usher the tropic low east of the Ohio valley on Friday Night. Cool and dry northwest surface flow will replace previous flow on Friday Night and continue into the weekend. Forecast soundings and Time height show rapid drying on Friday night as the Low and associated forcing departs. Thus may keep a small pops on Friday night...mainly across the southeast as the system departs...however most of the area will remain dry. Given the change in air mass...will stick close to the blend on lows. Saturday through Sunday should remain dry. forecast soundings show a dry column. Convective temperatures appear reachable...however a mid level inversion that appears to be present should prevent any deep cumulus growth. A the weak broad trough will remain in place aloft...but organized forcing fails to be seen and moisture remains lacking with NW flow. Thus will trend toward partly clouds this period. Given the expected cold air advection and...may trend temps cooler than blends. && .LONG TERM /Sunday through Wednesday/... Issued at 400 AM EDT Thu Jun 22 2017 Models continue to trend toward a drier forecast for the extended period. The only chances for a few showers and thunderstorms will be on Sunday and Monday afternoons, mainly over the northern counties, as a few upper waves move through the area. Otherwise, expect dry conditions throughout the extended period with a gradual warming trend. Highs will start out in the 70s on Sunday and Monday, eventually topping off in the low to mid 80s by Wednesday. Meanwhile, overnight lows will increase from the mid 50s on Sunday night to low/mid 60s by Wednesday night. && .AVIATION /Discussion for the 22/1800Z TAF Issuance/... Issued at 144 PM EDT Thu Jun 22 2017 In the near-term, low-end VFR and MVFR ceilings will persist across all TAF sites as better low-level moisture continues to stream north into the area. Rain showers will be possible throughout the period...with chances increasing after 23/06Z tonight across BMG/HUF/IND. LAF may not get into the action until around 23/10-12Z. Once the ceilings deteriorate to MVFR category this afternoon and this evening...expect that to continue...possibly dipping to IFR overnight tonight. Also...winds will veer from southerly to southwesterly tonight into early Friday morning. Winds of 10 to 15 knots, gusting to 20 to 25 knots this afternoon will diminish to 8 to 12 knots around 23/00Z tonight. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Puma NEAR TERM...Puma SHORT TERM...Puma LONG TERM....TDUD AVIATION...MRD
Hazardous weather outlook, Jun 22, 4:56 AM EDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 456 AM EDT Thu Jun 22 2017 INZ021-028>031-035>049-051>057-060>065-067>072-230900- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 456 AM EDT Thu Jun 22 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms. Hazards: Frequent lightning, damaging winds, large hail, heavy rain. Timing: Late morning through tonight (highest chances tonight). Discussion: Shower and thunderstorm chances will increase from south to north throughout the day due to remnants of Cindy. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: There is a chance of thunderstorms over all or parts of central Indiana Friday and Friday night and again Sunday afternoon. Cloud to ground lightning and gusty winds will be possible, but the main threat will be possible flooding from heavy rainfall. Discussion: A frontal boundary dropping south from the upper Midwest and Great Lakes will interact with deep moisture drawn north from a tropical system lifting out of the central Gulf of Mexico. The combination of these features will bring thunderstorms to the area late this week with the potential for heavy rainfall. Sunday, an upper wave could trigger scattered showers and thunderstorms across the northern counties. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Nearby
Flash Flood Watches in Indiana, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.